In a previous post, I reported on an unusual method of cardioversion: the use of 1200mg Amiodarone, then 800mg, each as a 'bolus' to hit the AF hard, and reset the circuitry. I was treated by a French trained surgeon/general cardiologist. This surgeon knew how to handle life threatening rate and rhythm problems, and this probably influenced his use of this unusual method.
Post chemical-cardioversion, I stayed on Amiodarone for 5 weeks. The official schedule was 400mg as a daily bolus for 5 days, then a pause over the weekend. After two weeks I noticed the irregularities on Monday were low, but were high on Tuesday. Therefore, the Amiodarone was stimulating the irregularities so I reduced it to 200mg daily. It definitely felt fragile.
The doctor wanted me to stay on Amiodarone for six months. The compromise was 1-2 months. Here is how I negotiated.
** Since I now refused Amiodarone, and we were agreed on Flecainide, He said 100/100mg. I replied with my case history. I knew from several years of experience that for me, the maximum dose is 50/50 and that sometimes even that is too much. He seemed unaware of how variable this medicine is. The patient has the best memory of case history.
So he sort of agreed to 50/50.
** I replied, that was too high, because in patients on Amiodarone, the dosage of Flecainide is halved. I learned that from one of the drug interactions sites.
So, 25/25. But he still wrote down 100/100 on the prescription. Maybe he was tired.
He did not like the idea of taking Bisoprolol. He did well to be cautious. He was nervous about my blood pressure, and wanted to start me on a new drug, one I had never taken before. And, worst, he wanted to start at a high dosage instead of starting slowly, building up with time if needed.
When I got home, I did not feel comfortable. I knew that taking nothing was an option for three days, so I decided to set out various scenarios, and see which was best when I was calmer.
My eventual reasoning was this: the doctor was clearly wrong about the dosage of Flecainide.
Bisoprolol WAS safe in small amounts, and Bisoprolol was closest to treating the current causes. It also nicely put a damper on the blood pressure without adding yet another medicine. The problem of blood pressure could also wait a few months. It went down a few weeks later, as my stress went down.
So, I began with bisoprolol 1.25mg ONLY. After about two weeks I felt some irregularities kicking in, so started in addition, Flecainide, 25/25. After two weeks I found I needed a booster mid afternoon, so I am now experimenting with 50/25. I noticed the INR is going back to normal faster than last time which is a marker of how much Amiodarone is in my system, so I can expect to be on normal prophylaxis of 50/50 fairly soon.
** Lessons learned **
1/ In February I had missed the warning signs: I should have gone back on prophylaxis for several weeks/months at a time when I had tachcardia twice in a week. In years past, I never had an incident of tachycardia while on Flecainide.
2/ The benefits of low dose Bisoprolol (1.25mg) especially to counter the high adrenaline in the early evening. A few weeks of this from time to time and when stressed could be beneficial.
3/ The sympathetic system and the parasymathetic system must not be viewed as opposites which are alternating. The traditional view is that when you are high on adrenaline you are low on calm factors. Reality is that you can be high on adrenaline and highly calm, high sympathetic AND high parasympathetic. [I am in my element lecturing for 100 minutes non stop and I reckon to hold the attention of the students that long. It is exhausting extremely high pleasure for me but my friends say it would terrify them]. As long the adrenaline and calm sheer pleasure are in equal strength there are few problems. But when I relax while adrenaline is high, then I get problems.
4/ Would I take Amiodarone as PIP? Would I do so on my own initiative? I have not ruled it out if the normal Flecainide/bisoprolol PIP fails. Would I do it without medical supervision? With hesitation, now I know how I react, I say yes, provided I was not alone, and it was morning not evening and I had given time (24 hours) for the short acting meds I was on to significantly diminish.. The big danger is that the blood pressure will get too low at the peak of the bolus of Amiodarone (around 10 hours after taking the medication). I would want to have regular blood pressure readings, and regular ECG.
5/ I have seen that Amiodarone, when taken as a bolus, has a massive influence on rate not just rhythm. It is incorrect to say that Amiodarone 'is' a rate controller.